1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
Loading...

Diverticulosis and Diverticulitis: Antibiotics

Question from Hank

My mother, age 71, is currently in the hospital with a diagnosis of diverticulitis. Her doctor has done a colonoscopy and has ruled out colon cancer and polyps. Her symptoms include diarrhea (for two weeks) as well as nausea (which may not related). She also has abdominal pain and her abdomen was distended prior to hospitalization. Blood has been observed in her stool, but not in significant amounts. She is on IV antibiotics for the past three days, but continues to have the diarrhea. What are the likely courses of action from here? How long could the diarrhea be expected to last? What should we be asking her doctor?

Dear Hank:

Patients with diverticulosis or diverticulitis may have either constipation or diarrhea; continued severe abdominal pain usually associated with other signs of inflammation(such as fever, elevated white blood count, etc.) is indicative of inflammation of the diverticula-diverticulitis. Patients generally improve within a few days of the institution of antibiotics. Some patients require longer to improve-and a course of antibiotics for 1-2 weeks is not at all unusual.

In some patients, antibiotics themselves can lead to diarrhea by causing Antibiotic Associated Diarrhea (see Pseudomembranous Colitis article in the MedicineNet Diseases & Treatments area). Obtaining a stool sample to examine such for either a toxin which in part produces the diarrhea, or culturing the stools for that bacteria usually makes the diagnosis. There are many other bacteria that cause infectious diarrhea and can mimic many other GI diseases. A stool culture for the bacteria that cause most episodes of Infectious Gastroenteritis, can usually diagnose this.

Additionally, other diseases such as Microscopic Colitis can cause diarrhea, and Crohn’s Disease can do the same; in both diseases the colon can look normal by colonoscopic exam. In Microscopic Colitis, the colon is abnormal on biopsy; in Crohn’s Disease-the colon is not involved in 2 of 3 patients, and the inflammation is limited to the small bowel (although sometimes granuloma which are the hallmark of Crohn’s may be seen on biopsy of a visually normal appearing colon). Crohn’s Disease often causes diarrhea & significant abdominal pain(along with fever and increased white blood count)-therefore it often can be confused with diverticulitis. A small bowel series (x-ray of the small intestine with the ingestion of barium) or a CAT scan will often make the correct diagnosis.

An abscess (localized area of pus) can also form during a bout of diverticulitis; this can lead to continued pain & fever. A CAT scan can often localize the abscess,-which sometimes can be drained with non-surgical techniques.

Ischemic Bowel-which is a situation in which there are changes in the intestinal tract due to decreased blood flow-can produce all of the above symptoms.

The only way to know how long your mother’s symptoms will last-is to know what the cause(s) are of the symptoms, and how serious the disease is that is causing them. Crohn’s Disease (although not common at age 71-but certainly can occur) and Antibiotic Associated Diarrhea would be alternatives to a diagnosis of diverticulitis which may not seem to be responding to the usual therapies.

Thus the things that should be asked are whether the above diseases or studies are being considered if your mother does not improve within a few days. It would also be important to know how the diagnosis of diverticulitis has been made-as opposed to the other diseases noted above. It would also be important to know if stool cultures have been done, and if the stool has been checked for C.Difficile Toxin (the Toxin that produces Antibiotic Associated Colitis).

Leave a Reply
  Subscribe  
Notify of